Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.
methotrexate for psoriasis(28 Posts)
Has anyone been prescribed methotrexate for psoriasis? I went to see the dermatologist today and this is an option I may take. It is a bit worrying when you google it. She said I would have my bloods monitored while on it and if anything showed up could come off it immediately.
If you have been on it - what were the side effects and did it actually get your psoriasis under control? I have it all over my body and am completetly fed up. Previously have had light therapy with reasonable success but it came back pretty fast. Also the doctor noticed that my lower leg is showing some skin thinning from use of ointment with steroids in.
I have to go out for a couple of hours but will check this thread on my return.
My dad takes it for Psoriatic Arthritis, has regular blood tests and has had no problems so far ( 4 years). My mum also takes it for her Rheumotoid Arthritis and again no problems, just has monthly blood tests.
Forgot to say, his Psoriasis hasn't flared up for a long time now.
Thanks, thats good to know. Also intersting that they are happy to keep him on it long term.
When I was really very bad, some years ago, my consultant asked me if I'd like to consider it. I said No. I was too worried about buggering up my liver, tbh.
On the other hand, if you don't drink alcohol and haven't done for a while, and don't intend to, you could well be fine.
I'd be interested in hearing experiences, too.
LineRunner, what are you using now? Actually I don't drink anyway so thats not an issue. I've been told that your liver function is monitored regularly and if anything shows up you stop taking it. But do I really want to take a toxic drug for a condition which is not life threatening??? On the other hand it might give me no side effects and work really well on the psoriasis....what to do? The dermatologist has really left the decision to me.
DH was on this for his Psoriasis and his Psoriatic Arthritis about 4 years ago.
He really struggled on it - he had no energy, and picked up every bug the kids brough home from school.
They monitored his liver function very carefully, and he had no problems, but he was moved to other meds due to the other side effects.
My dad has been on this for about 7 years for his psoriatic arthritis. It is very effective but the side effects aren't great tbh.
He is permanently knackered, has very little motivation and his immune system is non-existent. My sister and I have to make sure we keep our children away from him whenever they are unwell as a simple infection about 5 years ago very nearly killed him.
However, he is in his 70's and was in incredible pain with the arthritis before he started on the medication. In that respect, it has greatly improved his quality of life (the psoriasis clearing up was an added bonus, not the reason he took the drug) but I'm fairly certain he wouldn't put himself through it just for psoriasis (although his was never really bad, your case sounds like it affects you far more).
He has monthly blood tests and annual MOTs to check all is well.
It's a big decision to make and I don't envy you. I believe it is a chemo drug so it's easy to see how the side effects are so strong. Good luck in whatever you choose.
lazymumof I had light therapy and went to the Dead Sea a few times (excellent but expensive), and sorted out my diet and I do meditation. (See other threads!) Sounds a bit new age loon but it has worked for me; and if it works, it works.
I did drink a lot in my 20s, and my One True Weakness is dry white wine, so I would have to be desperate to risk methotrexate.
The doctor has recommended I go and see a nutricianist/lifestyle person. I googled it and they do meditation there as well. I have had alot of stress in the last couple of years and I think she is definitely of the oppinion that this affects your skin. I might start off by addressing my lifestyle which can only do me some good. She also mentioned acitretin. Anyone used it?
I've been on Mtx for rheumatoid arthritis for about 6yrs
Yes it's very toxic but you get regular monitoring to protect you from the worst of the side effects
RA isn't life threatening (it can shorten your life expectancy but it doesn't kill you as such) but it's a quality of life thing. Drs will not put you on mtx lightly so if they want to prescribe it your condition more than likely warrants it's use
I'm now on mtx combined with anti-tnf (don't even think of looking up the side effects on that one ) but it is the right thing if it doesn't rob me of my quality of life at a young age
I was diagnosed at 19 but mtx has played a big part in giving me my life back and I have (touch wood) had very little side effects
You can drink with it (great debate about this with DH (dr) & consultant... They are less bothered than me) but consider that your liver will be under further strain - I do drink with mine but only in moderation.
I was put on MTX in march for RA & now also been dx with Psoriatic Arthritis though I don't have psoriasis. MTX definitely knocks me out I take it on a Saturday morning when dh is around to helps with dcs as I just sleep for hours.
Consultant told me I can drink up to 2 units of wine a night if I really wanted (on holidays for example) but not to on a regular basis. You are monitored very carefully while taking MTX.
I decided to go on it as my dc are quite young and I have gone from being someone who could walk for miles every day to someone who couldnt even walk to the front door, it definitely has improved a little being on MTX.
Good luck with whatever you decide.
aftereightsaremine I don't know how old your DCs are but if your past the majority of night time waking it might be better to take them at night
I take mine on Saturday before bed so I sleep through the worst of the nausea and tiredness
It sounds like this drug works very affectively, but hits you for six. Also most of you are using if for psoriatic arthritis where it has affected your joints. Mine is only affecting my skin and although it makes me feel low etc I don't think I can warrant taking such a toxic drug.
MIL been on it for 15 years.
She takes one tablet once a week, on a Sunday night, then on a Monday she has a "lazy" day because she feel wiped out, thats it.
Bloods taken every three months to check liver function.
Other than that, taking the drug has kept her horrendous psoriasis under control with occasional patchy flare up....if she wasnt on it, then without a doubt, she would be head to toe in the awful condition.
OP, I would definitely agree with the suggestion that stress affects psoriasis. It doesn't cause it, but stress and lack of sleep do seem to affect some people quite badly. I know that if I can get a 'lazy' weekend of lots of sleep, then my skin will really benefit.
It has been suggested to me as a next step in my PA treatment but I've said no thanks for now as it was felt that my PA is the 'non-destructive' sort which makes me rather lucky. I work with children and I really dont want to risk the side effects. I think its going to get to the point soon where I'm going to reconsider it.
OhYouBadBadGhostie (great name!), what do you think the 'tipping point' would be? For me, it would be pain, I guess. I've got past the point of worrying what people think about my appearance. (Well, mostly...)
I'm not sure linerunner. Its really hard to call isnt it For some people there is a very clear clinical need for a disease modifying drug, but for others, the side effects are so significant that they outweigh the benefits.
I think with me, it would be if I wasnt getting remissions anymore. I do get months at a time when I'm really pretty much well and probably more mobile and fitter than a lot of my friends. If I started to lose those well times then that would be the time to go onto mtx or other dmard. When I'm in a flare (like now) its hard to imagine those well times though.
Not so bothered about my appearance either - apart from the scalp psoriasis. I hate the snowfall.
My OH has had psoriasis for about 20 years and tried everything (well not the drug you are suggesting).
Within the past 6 months the condition has cleared up. He has started to take zinc (tablet supplement) and he believes this is what has done the trick. Worth trying.
OYBBG, DH came off the Methotrexate as he was really struggling on it - he is now on Sulfasalazine, Hydroxychloroquinine and Celocoxib.
He has been ok on these for a couple of years now, though still gets regular blood tests to monitor him.
I'm glad he is doing ok on them manky does he find that he flares more at this time of year or is he quite stable?
He says he flares a bit over the winter, but at the moment he is ok - he has even taken up playing 5 a-side football again recently. Only once a week, but so far he has had no real problems with his feet and ankles, which is good.
He has some injections into his finger joints a few years ago too, and although they ache sometimes, they have never been as bad again.
It makes me think that maybe I ought to be expecting more from my gp... (like a referral back to the rheumatologist...)
OhYouBad, I think that some GPs can be pretty crap, whilst others are very happy to refer and support. It can be stressful in itself, worrying about having the 'referral conversation'.
Jalan, I'd read about zinc being helpful. I take a multi-mineral pill now and again when I remember! For me, cod liver oil capsules are pretty good.
Join the discussion
Please login first.